New Mexico, 2019High Wind in New Mexico, April 20, 2019
April 20, 2019 · NWS ABQ · 2 events in 2 counties and zones
Breezy southwest winds across northern and central New Mexico on April 20, 2019 were enhanced by virga showers moving quickly northeast through the region. The strongest wind gusts occurred in the area from near Farmington to Taos where peak winds near 60 mph were reported.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Breezy southwest winds across northern and central New Mexico on April 20, 2019 were enhanced by virga showers moving quickly northeast through the region. The strongest wind gusts occurred in the area from near Farmington to Taos where peak winds near 60 mph were reported. Rainfall amounts from this activity were generally less than five hundredths of an inch.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 20, 10:26 AM MST, 2 hours 33 minutes earlier.
Area forecast discussion, Apr 20, 10:26 AM MST, 2 hours 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1126 AM MDT Sat Apr 20 2019
.AVIATION...
18Z TAF CYCLE
Moderate and gusty southwest flow will prevail this afternoon, with a
few virga showers across northwest NM possibly resulting in
strong/erratic wind gusts at KFMN, KGUP and KSAF. Otherwise, VFR
conditions prevail and are forecast to persist.
11
&&
.PREV DISCUSSION...219 AM MDT Sat Apr 20 2019...
.SYNOPSIS...
Warm and dry conditions continue today and Sunday with critical fire
weather being the main concern through southern and eastern New
Mexico. A few showers with an isolated thunderstorm or two will be
possible over the northern mountains this afternoon. Confidence
continues to grow for a storm system to bring a sharp change in the
weather pattern starting Sunday night and lasting into Wednesday,
bringing good chances for showers and storms across central and
eastern New Mexico Monday and Tuesday. Western New Mexico will also
see greater precipitation chances, but more tame compared to the
east. Cooler temperatures also arrive with this storm system, warming
up to end next week as dryer weather also returns.
&&
.DISCUSSION...
Today and Sunday...The ridge axis remains over NM this morning, but
will slide east through the day with a weakening mid-level
disturbance pressing over northwest and northern NM. Southwest winds
will increase as a result, along with a few showers and isolated
thunderstorms over the northern high terrain late in the afternoon.
Critical fire weather will be the main concern today thanks to the
increased winds, high temperatures and instability (see Fire Wx
Discussion). The mid-level disturbance quickly goes on its merry way
into the Great Plains Sunday, but there won't be much change in
sensible weather. Southwest winds remain increased with dry and warm
weather allowing for another round of critical fire weather through
eastern portions of NM.
Monday - Wednesday...Model guidance is coming into much better
agreement with the evolution of a large upper trough digging down
the Great Basin and closing off into an upper low over AZ Mon-Tue.
Conditions begin to change Sunday night into Monday morning as a
backdoor sfc cold front swings through northeast NM. At the same
time, southwest flow aloft will strengthen over NM as the upper low
begins to close off near Las Vegas, NV. Showers/storms will favor
the leading edge of the backdoor cold front and east slopes of the
Sangre's where wind shear will be the most conducive for storm cell
development. Some convection is likely over the northwest high
terrain as well, but coverage will be limited. Shower and storm
activity will continue through Monday night and Tuesday as the upper
low moves over NM and the backdoor front progresses further south and
west to or through the central mountain chain. Conditions finally
begin to clear out Wednesday as the upper level trough starts to open
and progresses into far west TX. WPC guidance continues to advertise
storm total precipitation of 0.50"-1.50" over the Sangre de Cristo
Mtns with lower amounts of a tenth to three-quarters of an inch
elsewhere across central and eastern NM. This seems likely given the
above climatological PWAT associated with this system and likelihood
high efficient storm cells to develop Monday night. Tuesday will be
the coldest day when the center of upper low is squared over NM.
Temperatures begin to warm back up Wednesday.
Late Next Week...A warming and drying trend is still in the cards to
end next week, with the GFS showing a ridge setting up over NM while
the ECMWF is more zonal with the flow aloft.
24/RJH
&&
.FIRE WEATHER...
...RED FLAG WARNING IN EFFECT TODAY FOR NORTHEAST PLAINS,
SANDIA/MANZANO AND GALLINAS MOUNTAINS, AND WEST CENTRAL HIGHLANDS...
Attention will turn to the weak trough that is forecast to swing
over the Four Corners this afternoon. A few isolated showers and
thunderstorms will be possible, mostly within north central zones of
NM, but the potential for true wetting precipitation remains quite
bleak. As the trough approaches, mid level flow will increase over
portions of NM while a lee side surface trough sets up in eastern
CO. Warmer than average temperatures will create deep vertical
mixing and steep temperature lapse rates. This will usher stronger
winds down to the surface while also drying the boundary layer. This
afternoon wind speeds still appear to be marginally critical over
the southern and eastern tiers of fire weather zones in our forecast
area with some ambiguity on fuel status given recent spotty
precipitation, and green up. The Fire Weather Watch will be upgraded
to a Red Flag Warning where confidence is highest that fuels will be
sufficiently dry, but it should be noted that critical winds and
very low RH will be found expanding beyond these zones today.
Another trough will approach the southwestern states on Sunday,
closing into a low over NV while a weaker disturbance precedes it
and treks across northern NM. While some cooling will take place in
western NM, temperatures in the eastern plains will remain well
above normal with high Haines indices Sunday afternoon. Stiff mid
level flow will once again mix down, initiating breezy to windy
conditions across NM with the strongest speeds tending to expand
over east central to northeastern parts of the state. Also of note,
the latest model guidance appears to have trended up with these
speeds. Will hoist a Fire Weather Watch for FWZ 104 and 108 with
critical conditions also seeping into the fringes of adjacent zones
to the west. Again, there is some uncertainty on fuel status,
particularly with FWZ 108, but for the sake of awareness, the Watch
will be hoisted.
Fortunately, critical fire weather conditions look to subside
thereafter as the NV low pressure system inches southeastward
through AZ/NM with lighter winds, cooler temperatures, and increased
precipitation accompanying.
52
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday afternoon through Sunday evening for
the following zones... NMZ104-108.
Red Flag Warning until 8 PM MDT this evening for the following
zones... NMZ104-107-109.
&&
33
Hazardous weather outlook, Apr 20, 1:35 AM MST, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
235 AM MDT Sat Apr 20 2019
NMZ501>540-211100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
235 AM MDT Sat Apr 20 2019
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
A Red Flag Warning is in effect this afternoon from 1pm to 8pm MDT
for the Northeast Plains, Sandia/Manzano and Gallinas Mountains, and
West Central Highlands, where low humidity combined with strong
southwest winds will create critical fire weather conditions.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Another round of critical fire weather is likely Sunday afternoon
through the East Central and Northeast Plains due to strong southwest
to west winds and low humidity.
Confidence continues to grow for a Pacific storm system to bring
numerous to widespread showers and thunderstorms to central and
easter New Mexico Monday and Tuesday. Stay tuned to the latest
forecast updates as this event approaches.
.SPOTTER INFORMATION STATEMENT...
Contact your local law enforcement at 911 and the National Weather
Service at 1.888.386.7637 to report wildfire outbreaks.
24
High Wind, Northwest Plateau
- When
- April 20, 12:59 PM MST to 1:02 PM MST
- Where
- Northwest Plateau forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
A virga shower produced a peak wind gust up to 59 mph several miles northwest of Kirtland.
High Wind, Upper Rio Grande Valley
- When
- April 20, 10:55 PM MST to 10:58 PM MST
- Where
- Upper Rio Grande Valley forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
A virga shower produced a peak wind gust up to 60 mph at the Taos airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Ohio, April 20, 2019$250,000 · 9 events
- Rip Current in Florida, April 20, 20196 injured · 1 event
- Flooding in New Hampshire, April 20 to 25, 2019$45,000 · 8 events
- Flooding in Maine, April 20 to 24, 20196 events
- Heavy Rain in Indiana, April 20, 20194 events
- Flooding in California, April 20, 20194 events
- Flooding in Illinois, April 20 to 30, 20194 events
- Flooding in Arkansas, April 20 to 30, 20193 events
- Flooding in Kentucky, April 20 to 28, 20193 events
- Hail in Pennsylvania, April 20, 20191 in hail · 3 events
- Flooding in West Virginia, April 20, 20192 events
- Hail in West Virginia, April 20, 20191.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808704, 808705.